[Skip to Navigation]
Article
March 1921

A STUDY OF ARSPHENAMIN-SERUM PRECIPITATES AND THEIR RELATION TO CLINICAL REACTIONS

Author Affiliations

PHILADELPHIA

From the Dermatological Laboratories of Philadelphia.

Arch Derm Syphilol. 1921;3(3):263-271. doi:10.1001/archderm.1921.02350150042007
Abstract

Of the numerous theories advanced in explanation of the reactions and fatalities following the intravenous injection of solutions of arsphenamin, considerable attention has been given to those based on the formation of precipitates in the blood which may result in pulmonary embolism and the production of immediate symptoms and even death.

REVIEW OF LITERATURE  As early as 1911, Michaelis1 suggested that precipitates found in the blood in vivo may be responsible for fatalities following the intravenous injection of arsphenamin and a little later Miessner2 showed that mixtures of acid solutions of arsphenamin and defibrinated blood or horse serum in test tubes produced heavy precipitates. When an alkaline solution of arsphenamin was used, he failed to obtain these precipitates. Schottmüller3 reported the same results from mixtures in vitro of acid and of alkaline solutions of arsphenamin and blood plasma. Both Miessner and Schottmüller suggested that these precipitates may

Add or change institution
×